Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 7, 2020, 9:29 PM EDT for Berrien County, Cass County, Michigan. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 9:29 PM EDT (01:29 UTC)
- Expired
- Apr 7, 2020, 10:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 76 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 9:40 PM EDT | HAIL 1 | Buchanan, MI | . |
| Apr 7, 9:40 PM EDT | HAIL 1 | Buchanan, MI | |
| Apr 7, 10:00 PM EDT | HAIL 0.75 | 1 Ne Barron Lake, MI | REPORT FROM MPING: PENNY (0.75 IN.). |
| Apr 7, 10:08 PM EDT | HAIL 0.75 | 1 Ne Barron Lake, MI | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 9:07 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.7
The text
As transmitted.
743
WUUS53 KIWX 080129
SVRIWX
MIC021-027-080215-
/O.NEW.KIWX.SV.W.0003.200408T0129Z-200408T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
929 PM EDT Tue Apr 7 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Cass County in southwestern Michigan...
Southeastern Berrien County in southwestern Michigan...
* Until 1015 PM EDT.
* At 928 PM EDT, a severe thunderstorm was located near Bridgman, or
10 miles northwest of Buchanan, moving east at 30 mph. At 928 PM
EDT...hail to the size of dimes was reported in Sawyer.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Niles, Buchanan, Bridgman, Shorewood-Tower Hill, Shorewood-Tower
Hills-Harbert, Pokagon, Glendora, New Troy, Harbert, Dailey, Barron
Lake, Sumnerville and Sawyer.
This includes Interstate 94 in Michigan between mile markers 11 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4192 8606 4176 8614 4187 8664 4194 8658
TIME...MOT...LOC 0128Z 282DEG 27KT 4189 8655
HAIL...1.50IN
WIND...60MPH
$$
FISHER2 follow-up statements
646
WWUS53 KIWX 080142
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
942 PM EDT Tue Apr 7 2020
MIC021-027-080215-
/O.CON.KIWX.SV.W.0003.000000T0000Z-200408T0215Z/
Cass MI-Berrien MI-
942 PM EDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES...
At 941 PM EDT, a severe thunderstorm was located near Buchanan,
moving east at 35 mph. At 940 PM EDT...a trained spotter reported
quarter size hail in Buchanan.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Niles, Buchanan, Pokagon, Barron Lake, Sumnerville and Dailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4192 8606 4176 8614 4184 8648 4192 8637
TIME...MOT...LOC 0141Z 284DEG 32KT 4186 8640
HAIL...1.00IN
WIND...60MPH
$$
FISHER920
WWUS53 KIWX 080214
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1014 PM EDT Tue Apr 7 2020
MIC021-027-080223-
/O.EXP.KIWX.SV.W.0003.000000T0000Z-200408T0215Z/
Cass MI-Berrien MI-
1014 PM EDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASS AND
SOUTHEASTERN BERRIEN COUNTIES WILL EXPIRE AT 1015 PM EDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
Portions of southwestern Cass county remain in a separate Severe
Thunderstorm Warning until 1100 PM EDT.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
north central Indiana...and southwestern Michigan.
LAT...LON 4192 8606 4176 8614 4184 8648 4192 8637
TIME...MOT...LOC 0213Z 282DEG 27KT 4181 8610
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:57 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 7, 6:57 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
657 PM EDT Tue Apr 7 2020
.SYNOPSIS...
Issued at 110 PM EDT Tue Apr 7 2020
Partly cloudy skies can be expected through the remainder of the
day with a lull in thunderstorms activity. It will be warm this afternoon
high temperatures into the 70s. Scattered showers and thunderstorms
are expected to redevelop this evening. Some of these thunderstorms
may be severe this evening into the early overnight hours. Another
system will bring a likelihood of more rain for Wednesday evening.
Colder air will build in behind this system with windy conditions
developing for later Wednesday night into Thursday.
&&
.UPDATE...
Issued at 636 PM EDT Tue Apr 7 2020
Forecast mostly remains on track. Latest hi-res guidance shows
that the initiation time could be closer to 01-02z than at 00Z.
Also seeing dewpoints dropping slightly across the area back
towards the mid-50s after reaching to the 60 degree mark earlier
this afternoon. Regardless, elevated instability of around 1000
J/kg as seen on the Valparaiso University sounding and continued
deep layer shear around 50kt will be sufficient for storm
organization and severe weather.
Hail continues to be the primary hazard, and storms upstream have
already proven capable of delivering, 2.5 inches in Jackson, WI
at 4:16 pm CDT and 1.5 inches in Whitehall, MI at 6:30 EDT.
So far, surface observations and VWPs near the front have not
shown the advertised backing of winds which does introduce some
uncertainty into the potential for tornadic development. Something
to keep an eye on over the next couple hours is a quick shift in
surface winds back out of the south or southeast as winds
decouple given the loss of daytime heating.
Straightening of the hodograph over night continues to show
storms taking on a more liner mode which will increase the
potential for damaging wind gusts.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 220 PM EDT Tue Apr 7 2020
Strong to severe thunderstorms still in play for this
evening/tonight. Surface analysis indicating warm front has surged
north of the CWA and extends westward back to frontal wave in
western WI. This has our area in a capped warm sector as elevated
mixed layer spreads eastward in wake over overnight/morning
convection. As skies continue to clear this afternoon expect
continued destabilization beneath the mid-level cap as surface
based CAPE already approaching 2000J/kg over much of the CWA.
Frontal wave/weak surface low will track eastward into central
lower Michigan by 00Z Wed and is expected to be focus for
convective initiation over southern lower Michigan. Forecast
soundings in the vicinity of frontal wave have some turning in
the low levels and with effective shears forecast around
45kts...combined with steep mid-level lapse rates and increasing
boundary layer moisture all point toward potential for discrete
cells early on. This along with mid-level dry layer would be
supportive of large hail and cant rule out possible tornado. Flow
becomes more unidirectional with time and favors transition to
more linear convection that will bring damaging wind potential as
system continues eastward across the area. Low amplitude mid-level
flow suggests a short window for thunderstorms tonight with
majority of HREF members having convection exiting SE CWA around
06Z. Weak surface ridging builds behind this system providing dry
weather for Wednesday and with little change in airmass expect
temperatures to reach into the mid 60s for highs.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 220 PM EDT Tue Apr 7 2020
Strong northern stream upper low moving across Ontario to begin
the forecast period will drag surface cold front across the area
Wednesday night. Very limited instability ahead of this front and
lacking in gulf moisture return will have just low chance for
thunder and fast moving front not expected to bring much in the
way of rainfall either. Strong surface gradient in the wake of
this system will bring windy conditions for Thursday. Forecast
soundings indicating mixing depths reaching 7-9Kft bringing
potential for sustained 35-40kt gusts Thursday afternoon. Surface
high pressure then builds into the TN valley providing dry and
cool conditions Friday and Saturday with highs around 10F below
normal Friday then moderating back near normal for Saturday.
Strengthening southern stream jet dynamics this weekend will have
upper low over the southwest US moving eastward...with both
deterministic solutions and ensemble means showing some degree of
interaction/phasing with the northern stream. Low confidence
patten with respect to details on timing/placement of resulting
surface low track...but in terms of sensible weather impacts for
our area look for precip chances to return Saturday night...and
given model and ensemble member differences...not surprising to
see blend yielding off and on low chance POPs on into the
beginning of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 636 PM EDT Tue Apr 7 2020
Main change to the existing TAFs was to change the tempo mention for
both KFWA and KSBN to prevailing to capture expected convection.
Outside of convection, ceilings should hold to VFR until after the
passage for a cold front later tonight between 04z and 09z from
north to south. Behind the front, low stratus will be possible
through sunrise. This stratus will likely persist for several hours
past sunrise, but KFWA should be able to return to VFR around midday
given less moisture.
When convection affects the terminals, expect degraded ceilings and
visby as well as strong wind gusts. Have taken ceilings/visby down
to IFR for KSBN and MVFR for FWA, but temporary lower conditions are
possible.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Thursday morning through Friday morning for
LMZ043-046.
&&
UPDATE...CM
SYNOPSIS...Marsili/Cobb
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...CM
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Apr 7, 9:09 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 909 PM EDT Tue Apr 7 2020 INZ004>009-014-016>018-025>027-MIZ078>081-OHZ001-002-004-005-015-016- 024-025-090115- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall- Kosciusko-Whitley-Allen IN-Huntington-Wells-Adams-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 909 PM EDT Tue Apr 7 2020 ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Windy conditions are expected late Wednesday night into Thursday. Wind gusts to 40 mph are possible, especially on Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. INZ012-013-015-020-022>024-032>034-090115- Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Grant-Blackford- Jay- 909 PM EDT Tue Apr 7 2020 /809 PM CDT Tue Apr 7 2020/ ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ WEDNESDAY... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Windy conditions are expected late Wednesday night into Thursday. Wind gusts to 40 mph are possible, especially on Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. INZ003-MIZ077-090115- La Porte-Berrien- 909 PM EDT Tue Apr 7 2020 /809 PM CDT Tue Apr 7 2020/ ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ WEDNESDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Windy conditions are expected late Wednesday night into Thursday. Wind gusts in excess of 40 mph are possible, especially on Thursday. Strong winds and building waves late Wednesday night into Thursday may result in some lakeshore flooding across southern Lake Michigan. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-090115- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 909 PM EDT Tue Apr 7 2020 ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT WEDNESDAY... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Hazardous conditions for small craft are expected late Wednesday night through Friday. Some gale gusts are possible late Wednesday night through Thursday afternoon.
In the hours before
Special weather statement, Apr 7, 9:20 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
920 PM EDT Tue Apr 7 2020
INZ003-MIZ077-080200-
La Porte-Berrien-
920 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE AND
SOUTHWESTERN BERRIEN COUNTIES...
At 919 PM EDT/819 PM CDT/, a strong thunderstorm was located near
Beverly Shores, or near Michigan City, moving east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Trail Creek and Pottawattamie Park around 930 PM EDT.
Michigan City and Long Beach around 935 PM EDT.
New Buffalo around 940 PM EDT.
La Porte around 945 PM EDT.
Other locations impacted by this storm include Byron, Pinola,
Hesston, Grand Beach, Waterford, Michiana Shores, Springville,
Pottawattomie Park, Rolling Prarie and Stillwell.
This includes the following highways...
Interstate 80 in Indiana between mile markers 41 and 60.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 4.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM EDT/200 AM
CDT/ for northwestern Indiana...and southwestern Michigan.
LAT...LON 4173 8691 4175 8693 4182 8678 4180 8652
4153 8661 4162 8693 4171 8693
TIME...MOT...LOC 0119Z 284DEG 27KT 4175 8698
HAIL...0.50IN
WIND...30MPH
JBALLSpecial weather statement, Apr 7, 9:23 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
923 PM EDT Tue Apr 7 2020
MIZ077-080215-
Berrien-
923 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERRIEN COUNTY...
At 923 PM EDT, a strong thunderstorm was located over Shorewood-Tower
Hill, or 14 miles west of Buchanan, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Buchanan and Berrien Springs around 950 PM EDT.
Niles around 1005 PM EDT.
Other locations impacted by this storm include Union Pier, Galien,
Glendora, New Troy, Baroda, Harbert, Bertrand, Sawyer, Turner Shores
and Dayton.
This includes Interstate 94 in Michigan between mile markers 6 and
19.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
north central Indiana...and southwestern Michigan.
LAT...LON 4196 8622 4176 8625 4183 8676 4184 8676
4192 8666 4199 8661
TIME...MOT...LOC 0123Z 284DEG 27KT 4190 8663
HAIL...0.88IN
WIND...30MPH
JBALLLocal storm report, Apr 7, 9:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
929 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 0.5 W SAWYER 41.88N 86.60W
04/07/2020 M0.75 INCH BERRIEN MI TRAINED SPOTTER
&&
CMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:20 PM EDT | Special Weather Statement | IWX | Berrien | 40 min |
| Apr 7, 9:23 PM EDT | Special Weather Statement | IWX | Berrien | 52 min |
| Apr 7, 9:36 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 39 min |
| Apr 7, 9:57 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 48 min |
| Apr 7, 10:08 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 29 min |
| Apr 7, 10:44 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 46 min |
| Apr 7, 10:48 PM EDT | Areal Flood Warning | IWX | Branch, Hillsdale | 3 hr |
| Apr 8, 8:21 AM EDT | Dense Fog Advisory | IWX | Cass | 99 min |
| Apr 8, 3:30 PM EDT | Lakeshore Flood Advisory | IWX | 36 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.